Iowa, 2010

Flooding in Iowa, July 7 to 8, 2010

July 7 to 8, 2010 · NWS ARX · 3 events in 1 county or zone

Rounds of heavy rain in early July pushed the Volga and Turkey Rivers (Clayton County) out of their banks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Rounds of heavy rain in early July pushed the Volga and Turkey Rivers (Clayton County) out of their banks.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 7, 4:25 AM CST, 9 hours 5 minutes earlier.

Area forecast discussion, Jul 7, 4:25 AM CST, 9 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
525 AM CDT WED JUL 7 2010

.UPDATE...850MB-SURFACE ANALYSIS AT 00Z SHOWED THE RICH MOISTURE
POOL ALONG I-80 CORRIDOR AND SLIGHTLY NORTH. HAVE BEEN WATCHING
PROFILERS ALL NIGHT WITH 10-20KT SOUTHERLY FLOW OVER IA/IL ADVECTING
THIS NORTHWARD WHERE 200-300 J/KG OF MUCAPE STILL REMAINS. BOTH THE
850MB AND 925MB 10Z PROFILERS ARE SHOWING WEAK...ALONG
STREAMLINE /SPEED/ MOISTURE CONVERGENCE IN A BROAD AREA ACROSS IOWA
AND NRN IL/SRN WI. THIS CONVERGENCE IS MAINLY SPEED CONVERGENT FLOW
FROM 15KTS NEAR KMLI TO 5-10KTS ACROSS WI. NOT MUCH...BUT AIR MASS IS
SO MOIST IN THE LOW LEVELS IT IS UNSTABLE TO A LITTLE PUSH.

NCEP RUC LOOKING PRETTY GOOD WITH THE WIND FLOW IN THESE LOW-LEVELS
AND MOISTURE CONVERGENCE THIS MORNING. AS THE DAY PROGRESSES...
THE FLOW BEGINS TO BACK TOWARD THE S-SE AND FOCUS OF CONVERGENCE
SHIFTS NORTHWEST TOWARD THE COLD FRONT FROM HAYWARD TO KMSP-KOMA BY
21Z. THUS...BELIEVE THE MORNING SHOWERS MAY GIVE A BREAK MID-DAY AS
ATMOSPHERE ADJUSTS BACK TO THE WEST WITH THE FORCING.

WILL BE SENDING AN UPDATED FORECAST TO BETTER REFLECT THE MORNING
RAIN CHANCES...ESPECIALLY ACROSS THE SOUTHERN PART OF THE FORECAST
AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

BAUMGARDT
Hazardous weather outlook, Jul 7, 3:17 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
417 AM CDT WED JUL 7 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-081100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
417 AM CDT WED JUL 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND PORTIONS OF SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MORNING FOG WILL REDUCE VISIBILITIES IN SOME AREAS TO LESS THAN 1/4
OF A MILE.

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE AREA TODAY AND
TONIGHT...BUT DUE TO LIMITED ORGANIZATION AND UNFAVORABLE WIND
PROFILES...LIGHTNING AND LOCALLY HEAVY RAINFALL ARE THE MAIN HAZARDS.
ANY STORMS THAT BECOME ANCHORED IN THE SAME AREA FOR SOME TIME COULD
PRODUCE A QUICK INCH OF RAIN AND LEAD TO LOCAL WATER PROBLEMS.

PORTIONS OF THE KICKAPOO RIVER ARE RUNNING AT BANKFULL STAGE OR
ARE EXPECTED TO REACH FLOOD STAGE TODAY OR THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT MOVING THROUGH THURSDAY WILL PROVIDE NON-SEVERE
THUNDERSTORM CHANCES...MAINLY TO WISCONSIN AND NORTHEAST IOWA.
LIGHTNING AND LOCALIZED HEAVY RAIN ARE THE MAIN HAZARDS.

THUNDERSTORM CHANCES LOOK TO RETURN SUNDAY INTO TUESDAY...BUT IT
IS STILL TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...ANY
RECENT RAINFALL...HIGH WATER OR FLOODING REPORTS WOULD BE GREATLY
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BAUMGARDT

In the hours before

Local storm report, Jul 7, 7:38 AM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     FLASH FLOOD      OELWEIN                 42.68N 91.91W
07/07/2010                   FAYETTE            IA   FIRE DEPT/RESCUE

            DRY RUN CREEK THROUGH TOWN STILL RISING. MANY STREETS
            IMPASSABLE. WATER GOING DOWN ALONG HIGHWAY 150 SOUTH OF
            TOWN BUT STILL RISING IN AND NORTH OF TOWN.

&&

SHEA
Local storm report, Jul 7, 8:06 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
906 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HEAVY RAIN       1 WNW OELWEIN           42.68N 91.93W
07/07/2010  M3.50 INCH       FAYETTE            IA   TRAINED SPOTTER

            STREETS FLOODING THAT NORMALLY DO NOT FLOOD.

&&

SHEA
Local storm report, Jul 7, 8:42 AM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
942 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     HEAVY RAIN       2 S OELWEIN             42.65N 91.91W
07/07/2010  E3.20 INCH       FAYETTE            IA   BROADCAST MEDIA

            ESTIMATED TOTAL FROM KOEL RADIO

&&

SHEA
Local storm report, Jul 7, 9:54 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1054 AM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            OELWEIN                 42.68N 91.91W
07/07/2010                   FAYETTE            IA   FIRE DEPT/RESCUE

            MANY HOMES WITH FLOODED BASEMENTS AND SOME STRUCTURAL
            DAMAGE. SOME ROADS WITH SURFACE DAMAGE AND COUNTY ROADS
            CLOSED.

&&

SHEA
Local storm report, Jul 7, 11:05 AM CST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1205 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       1 N OELWEIN             42.69N 91.91W
07/07/2010  M4.10 INCH       FAYETTE            IA   TRAINED SPOTTER

&&

SHEA
Local storm report, Jul 7, 11:06 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT WED JUL 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     HEAVY RAIN       MOUNT STERLING          43.31N 90.93W
07/07/2010  M1.67 INCH       CRAWFORD           WI   AMATEUR RADIO

&&

SHEA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Clayton

When
July 7, 1:30 PM CST to 4:45 PM CST
Where
Clayton County, 0.43 mi SSW of Elkader
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.845, -91.404

Locally heavy rains pushed the Turkey River out of its banks in Elkader on July 7th. The river exceeded the flood stage by a half foot cresting at 12.52 feet.

Flood, Clayton

When
July 7, 5:00 PM CST to July 8, 3:15 AM CST
Where
Clayton County, 0.19 mi NNW of Littleport to 0.27 mi NNW of Littleport
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.753, -91.371

Locally heavy rains pushed the Volga River out of its banks in Littleport on July 7th and 8th. The river exceeded the flood stage by over one foot cresting at 13.19 feet.

Flood, Clayton

When
July 7, 8:15 PM CST to July 8, 7:00 AM CST
Where
Clayton County, 0.6 mi N of Garber to 0.93 mi NNE of Garber
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.739, -91.268

Locally heavy rains pushed the Turkey River out of its banks in the vicinity of Garber on July 7th and 8th. The river exceeded the flood stage by almost a foot cresting at 17.78 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250524, 250523, 250529.